Flood, Wapello
- When
- September 1, 3:21 PM CST to September 7, 12:10 AM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Flooding along the mainstem Des Moines River continued into September in the Ottumwa Area. Flows from the Red Rock Reservoir kept river levels above flood stage through the first week of the month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Flooding along the mainstem Des Moines River continued into September in the Ottumwa Area. Flows from the Red Rock Reservoir kept river levels above flood stage through the first week of the month. Flooding was minor with the river in decline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 1:59 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT WED SEP 1 2010 .SHORT TERM /TONIGHT/... LARGE UPPER LEVEL TROUGH IN PLACE ACROSS THE CENTRAL US...WITH WAVES ROTATING AROUND THE BASE OF THE TROUGH AND THROUGH THE CWA THIS EVENING/TONIGHT. INITIAL WAVE TO PUSH INTO WESTERN CWA EARLY THIS EVENING...WITH STRONG PUSH OF MOISTURE ADVECTION. SOUNDINGS CAPPED ACROSS MUCH OF THE NORTHERN AND EASTERN CWA WITH BEST INSTABILITY FURTHER WEST. THEREFORE HAVE HIGHEST POPS ACROSS WESTERN/EXTREME NORTHWESTERN CWA WHERE THERE WAS MORE SUN AVAILABLE TODAY TO HELP WITH DESTABILIZATION. OTHERWISE...GREATER CHANCES FOR -TRW ACROSS THE NORTHERN CWA LATE TONIGHT AS THE NEXT SHORTWAVE CURRENTLY OVER THE DAKOTAS ROTATES THROUGH THE CWA. THIS WAVE MOVES THROUGH AS LLJ STRENGTHENS AND BECOMES ORIENTED INTO NORTHERN IOWA. BIGGEST CHANGES TO FORECAST WAS TO DELAY ONSET OF POPS ACROSS THE NORTHEAST TONIGHT...AND INCREASE POPS ACROSS NORTHWEST A BIT LATE TONIGHT. WITH THE INCREASING MOISTURE AND CLOUD COVER/PRECIPITATION EXPECT FAIRLY MILD LOWS IN THE MID TO UPPER 60S. .LONG TERM /THURSDAY THRU WEDNESDAY/... SHORTWAVE WILL BE DEEPENING INTO THURSDAY AS SFC SYSTEM SLIDES FROM MN THROUGH INTO THE GREAT LAKES BY THURSDAY EVENING. WL LIKELY SEE CONVECTION ONGOING AT THE BEGINNING OF THE PERIOD WITH BEST THREAT IN THE NORTH...HOWEVER AN INCREASE IN COVERAGE WILL LIKELY OCCUR AS A COLD FRONT BEGINS TO PUSH ACRS THE CWA AND POPS HAVE REMAINED IN THE 60-70 PERCENT RANGE DURING THE MORNING HOURS. BY AFTERNOON...THE CONTINUED EASTWARD PROGRESS OF THE BOUNDARY WILL END PCPN FROM WEST TO EAST AND HAVE LOWERED POPS IN THE WEST BY AFTERNOON. BY THURSDAY NIGHT...STRONG SUBSIDENCE ON BACKSIDE OF THE SYSTEM AND CAA IS FORECAST WITH MUCH COOLER AIR ENTERING THE STATE. THIS WILL PERSIST INTO FRIDAY WITH WINDY CONDITIONS THURSDAY NIGHT AND INTO FRIDAY WITH 850MB WINDS AT 40KTS+ UNTIL MIDDAY FRIDAY. WEATHER INTO THE WEEKEND APPEARS TRANQUIL AT THIS POINT ALTHOUGH WAA AND INCREASING MOISTURE MAY CHANGE THAT...ESPECIALLY BY SUNDAY AFTERNOON AS SFC RIDGING PUSHES TO THE EAST. BOTH GFS/EURO PEPPER THE NORTH BY MONDAY INTO MONDAY EVENING WITH STORMS ALTHOUGH IT APPEARS MUCH OF THE STATE MAY BE IN THE WARM SECTOR. TEMPERATURES ON MONDAY MAY RISE NICELY GIVEN THE THERMAL RIDGING INTO THE STATE. OTHERWISE... BOTH MODELS TAKE SYSTEM INTO SOUTHERN CANADA WITH TRAILING COLD FRONT PUSHING INTO THE STATE BY LATE TUESDAY. MAY SET UP FOR AN EXTENDED PERIOD FOR THE THREAT OF STORMS FROM LATE TUESDAY INTO THE LATER HALF OF THE WORK WEEK AS FRONT STALLS IN THE STATE WITH WSW FLOW ALOFT. AT THIS POINT...HAVE JUST INCLUDED A CHANCE OF POPS FOR THE LAST FEW DAYS OF THE EXTENDED. && .AVIATION... 01/18Z...SOME LINGERING ACTIVITY MOVING INTO THE SOUTHERN CWA MAY JUST SKIRT DSM THIS AFTERNOON...AND STAY TOGETHER TO MAKE IT TO OTM. OTHERWISE REDEVELOPMENT EXPECTED IN MOISTURE ADVECTION AREA BY EARLY THIS EVENING INTO THE EVENING HOURS. ACTIVITY SHOULD PUSH NORTHWARD ACROSS THE CWA OVERNIGHT. A COLD FRONT TO MOVE SOUTHEASTWARD THROUGH THE CWA THURSDAY MORNING SO HAVE MORE CHANCES FOR PRECIP/THUNDER ACROSS THE NORTHERN TAF SITES. WINDS SHOULD SHIFT AROUND TO THE SOUTHEAST TO SOUTH THROUGH THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MJB LONG TERM...COGIL AVIATION...MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT WED SEP 1 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 345 PM CDT WED SEP 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF CENTRAL IOWA OVERNIGHT...ESPECIALLY WEST OF INTERSTATE 35. MOST OF THE STORMS WILL BE BELOW SEVERE CRITERIA...HOWEVER AN ISOLATED STORM PRODUCING HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE. ISOLATED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. ANY THREAT WOULD COME FROM LOCALIZED HEAVY RAINFALL. CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY INTO WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS DIFFICULT TO DETERMINE AT THIS POINT AND WILL BECOME MORE CLEAR AS THE TIME APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COGIL
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254789.